Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 107, NWS North Platte, NE

June 30, 2001Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2001, 10:42 AM MDT for Cherry County, Keya Paha County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 10:42 AM MDT (16:42 UTC)
Expired
Jun 30, 2001, 11:15 AM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 10:45 AM MDTHail 1Sparks, NE
Jun 30, 10:45 AM MDTThunderstorm Wind 60 ESparks, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 301643
SVRLBF

NEC031-103-301715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
  WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1215 PM CDT

* AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPARKS...OR ABOUT 14 MILES EAST OF
  VALENTINE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF WESTERN KEYA PAHA AND EXTREME NORTHEAST
  CHERRY COUNTIES.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REP*ORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4307 10029 4294 10046 4284 10041 4285 10021
          4279 10000 4298 9991


$$

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:53 AM MDT, 9 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 12:53 AM MDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
153 AM CDT SAT JUN 30 2001

...CHC OF THUNDERSTORMS AND TEMPS ARE CHALLENGES THRU PERIOD...

PERSISTENT UPPER LEVEL PATTERN WITH RIDGE OVER DESERT SOUTHWEST...
LOW OVER HUDSON/S BAY. UPPER LEVEL TROUGH OVER SOUTHEAST STATES
CONTINUES TO RETROGRADE...AND IS FORECAST TO WEAKEN AND HEAD SOUTH
BY MONDAY.  AT THE SURFACE...SOME RELIEF FROM HEAT MAY BE ON THE WAY
FOR MISSOURI RIVER VALLEY SUNDAY AS CANADA HIGH SLIDES SOUTH.

TEMPS HAVE BEEN 5 DEGREES ABOVE GUIDANCE FORECASTS ALL THIS PAST
WEEK...AND SEE NO REASON WHY SATURDAY WOULD BE DIFFERENT.  WARM
FRONT TO SET UP SOMEWHERE ALONG THE NEB-SD BORDER BY 18Z SAT...
SINKING SOUTH WITH LOW PRESSURE CENTER BY 06Z TOWARD GLD AS CANADA
HIGH BEGINS TO ENTER AREA. SMALL VORT MAXES TRAVERSING CWA FROM
NORTHWEST TO SOUTHEAST DURING THE DAY MAY KICK OFF BRIEF ROUNDS OF
SHOWERS AND STORMS...BUT NOT UNTIL 00Z SUNDAY DOES THE MAIN VORT MAX
ENTER CWA IN NORTH CENTRAL NEBRASKA...PLUNGING SOUTH. SATURDAY
EVENING LOOKS TO BE ACTIVE ACROSS MOST OF CWA.   MAIN THREAT FOR SVR
WOULD LIKE BE ACROSS EASTERN HALF OF CWA...BUT DUE TO UNCERTAINTY OF
MODEL TRACK THE CURRENT SWODY1 LOOKS OK. SWODY1 MENTIONS ADEQUATE
DIRECTIONAL SHEAR TO SUPPORT ROTATION AND LARGE HAIL.  SHOWERY
ACTIVITY PRIOR TO MAIN ONSET OF CONVECTION WILL LAY OUT BOUNDARIES
ACROSS CWA. NOT CLEAR IF UPPER LEVEL TROUGH SWINGING THROUGH CANADA
NORTH OF MN WILL ADD ENERGY TO OUR AREA DURING THE EVENING...BUT IT
WILL AT LEAST HELP PUSH CONVECTION SOUTH.

SUNDAY...STRONG BAROCLINIC ZONE TO SET UP AS SURFACE HIGH PRESSURE
FROM CANADA SINKS SOUTHEAST TOWARD WISCONSIN.  TEMP GRAD
ACROSS CWA WILL BE RATHER STEEP...RANGING FROM NEAR 90 IN SOUTHWEST
CWA TO 60 IN ONL AREA. SOUTHEAST SURFACE WINDS WILL POOL MOISTURE
AND DEWPOINTS IN THE 50S OVER MUCH OF CWA SUNDAY MORNING...AND AVN
HAS DEWPOINTS PROGGED TO REACH MID 60S BY SUNDAY AFTERNOON. ANOTHER
VORT MAX ENTERING NORTHWEST PORTION OF CWA 00Z MONDAY WILL MOVE
SOUTHEAST ACROSS CWA PER AVN...MAKING FOR MORE CHANCES OF SCT
SHRA/TSRA ACTIVITY SUNDAY EVENING. AVN FASTER BY ABOUT 6 HOURS WITH
THIS FEATURE THAN ETA. BOTH MODELS SIMILAR WITH TIMING OF SECOND
MAJOR VORT MAX TO ENTER NORTH CENTRAL NEB NR VTN BY 12Z MONDAY.
TEMPS SHOULD BE CLOSER TO GUIDANCE VALUES MONDAY ACROSS CWA AS IT
APPEARS THERE WILL BE SOME CLOUDS ALL DAY AS WELL.

EXTENDED...TUESDAY LOOKS LIKE IT MAY BE DRY...BUT AS WESTERN RIDGE
AMPLIFIES...RIDGE RUNNERS OVER AREA IN NORTHWEST FLOW CONTINUE TO
BE PROBLEMATIC.  MRF QPF FIELDS VERY NOISY. SFC HI TO PUSH IN
THURSDAY. WILL NOT CHANGE CURRENT EXTENDED UNLESS NEW MRF SHOWS BIG
CHANGES.

.LBF...NONE.

SLM

In the hours before

Special weather statement, Jun 30, 10:11 AM MDT, 31 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-302045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1111 AM CDT SAT JUN 30 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH TONIGHT. SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES POSSIBLE.

A SEMI STATIONARY FRONT WILL MOVE SLOWLY SOUTH ACROSS THE STATE
TODAY...AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE CONVERGENT
WIND FLOW BETWEEN THESE SYSTEMS WILL PRODUCE UPSLOPE FLOW ACROSS THE
NORTHWEST THIS AFTERNOON. ONGOING THUNDERSTORMS WILL ENTER NORTH
CENTRAL NEBRASKA EARLY THIS AFTERNOON FROM THE NORTH...AND AS THEY
PROGRESS INTO AN INCREASINGLY UNSTABLE ATMOSPHERE...SEVERE
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHWEST PORTION OF THE OUTLOOK
AREA LATE THIS AFTERNOON...MAINLY WEST OF A LINE FROM VALENTINE...TO
MULLEN AND LISCO LINE. THE STORMS ARE EXPECTED TO MOVE TO THE SOUTH
AND EAST...ADVANCING THROUGH THE REMAINDER OF THE OUTLOOK AREA
TONIGHT.

THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WITH THE PRIMARY SEVERE WEATHER THREAT TO BE LARGE HAIL.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:02 PM MDTSevere Thunderstorm WarningLBFThomas43 min
Jun 29, 6:36 PM MDTSevere Thunderstorm WarningLBFBrown39 min
Jun 29, 6:40 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jun 29, 6:44 PM MDTTornado WarningLBFCherry61 min
Jun 29, 7:12 PM MDTSevere Thunderstorm WarningLBFBrown63 min
Jun 29, 7:16 PM MDTSevere Thunderstorm WarningLBFFrontier44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.